MAUDE Adverse Event Report: COOK INC AMPLATZ EXTRA-STIFF SUPPORT WIRE GUIDE; DQX WIRE, GUIDE, CATHETER

COOK INC AMPLATZ EXTRA-STIFF SUPPORT WIRE GUIDE; DQX WIRE, GUIDE, CATHETER
Model Number G04001
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Cardiac Perforation (2513); Pericardial Effusion (3271)
Date of Event 07/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pro code: dqx.Concomitant medical products: cook check-flo performer introducer.4fr, 6fr, 10fr cordis sheaths (femoral access).6fr terumo slender sheath (radial access).Catheters: boston scientific impulse catheters (3).Abbott proglide closure devices (2).Claret sentinel device.Edwards esheath introducer set (2).Pi-cardia leaflex performer.Pma/510(k) number = pre-amendment.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, a female patient in her 80s was undergoing a pre-transcatheter aortic valve implantation (tavi) investigational research procedure under general anesthesia using amplatz extra-stiff support wire guides.The first wire was not inserted as the curve shape was considered to be too small.A second wire (the complaint device) was introduced in an unspecified vessel with a reshaped "pigtail like" curve.The shape was accomplished using an unspecified metal device.The unspecified investigational device was used three times, preparing for fourth time, when it was noted the amplatz extra stiff guide wire had changed position.An effusion was noted on echocardiogram and the patient's blood pressure dropped with hemodynamic instability.All devices were withdrawn immediately and resuscitation procedures commenced.Details of injury to patient include perforation of the left ventricle with subsequent pericardial effusion and tamponade.A pericardial drain was inserted along with volume replacement and hemodynamic support including cardiopulmonary resuscitation (cpr).Surgical repair of the perforation injury was performed.It was reported the outcome to the patient was a stroke.The cook representative provided that device, pi-cardia, was the evaluation device and, per the physician, was tight."the anatomy was small so it was difficult overall".It was reported the physician "did not seem to think it was the fault of the wire, but a combination of factors." the complaint device is not available for return to the manufacturer to aid in the investigation.Photographs, x-rays, scans, and operative reports will not be provided.
 
Additional Manufacturer Narrative
Investigation - evaluation.Reviews of the complaint history, device history record, documentation, drawing, manufacturer¿s instructions, quality control, and specifications of the device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufactures instructions, drawings, specifications, and quality control procedures were conducted, and no gaps were discovered.Based on the information provided and no product returned, investigation has concluded that the most likely cause of this event is due to how the device was altered prior to use.The manipulation of the tip of the wire guide may result in mandril protrusion leaving a sharp edge capable of penetrating the vasculature.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
AMPLATZ EXTRA-STIFF SUPPORT WIRE GUIDE
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8391455
Report Number1820334-2019-00556
Device Sequence Number1921537
Product Code DQX
UDI-Device Identifier00827002040014
UDI-Public(01)00827002040014(17)221017(10)8249934
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/17/2022
Device Model NumberG04001
Device Catalogue NumberTHSF-35-300-AES
Device Lot Number8249934
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/25/2019
Supplement Date Received by Manufacturer05/01/2019
Initial Report FDA Received Date03/05/2019
Supplement Report FDA Received Date05/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Disability;